Alert archive / Michigan / River Flood Warnings in 2008

River Flood Warning 41, NWS Grand Rapids, MI

December 27, 2008Kent County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Dec 27, 2008, 11:02 PM EST for Kent County, Michigan. It took effect at Dec 28, 2008, 8:30 PM EST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 11:02 PM EST (04:02 UTC)
In effect from
Dec 28, 2008, 8:30 PM EST
Expired
Dec 30, 2008, 11:27 AM EST
In force
39 hr
Issued by
NWS Grand Rapids, MI
Flood severity
Minor

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Thornapple River at Caledonia (CLDM4). The gauge peaked at 10.33 ft at Dec 28, 2008, 11:00 AM EST.

actionminormoderate51012/2812/2912/3012/31
Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04118000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Dec 27, 10:33 PM EST, 29 minutes earlier.

Area forecast discussion, Dec 27, 10:33 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1033 PM EST SAT DEC 27 2008

LATEST UPDATE...SHORT TERM AND MARINE...

.SYNOPSIS...(434 AM EST SAT DEC 27 2008)
SHOWERS AND THUNDERSTORMS...POSSIBLY STRONG TO SEVERE...ARE EXPECTED
THIS EVENING AHEAD OF A STRONG COLD FRONT THAT WILL MOVE EAST INTO
LOWER MICHIGAN OVERNIGHT. THE LOW PUSHING THE FRONT WILL CONTINUE TO
INTENSIFY OVERNIGHT RESULTING IN VERY WINDY CONDITIONS FROM LATE
TONIGHT INTO SUNDAY AFTERNOON. LIGHT SNOW IS EXPECTED AFTER THE COLD
FRONT MOVES THROUGH. ALTHOUGH ACCUMULATIONS WILL BE AN INCH OR
TWO...THE STRONG WINDS SUNDAY MORNING WILL REDUCE VISIBILITIES TO
LESS THAN A MILE...ESPECIALLY ALONG THE LAKE SHORE.

&&

.SHORT TERM...(1033 PM EST SAT DEC 27 2008)
(TONIGHT THROUGH SUNDAY NIGHT)
WILL ADD AREAS OF FOG TO THE GRIDS/ZONE AS THERE WAS STILL POCKETS
OF FOG AROUND.  THIS WILL FINALLY MOVE OUT ABOUT 06-07Z AS THE COLD
FRONT APPROACHES.  WILL ALSO REMOVE THE MENTION OF THUNDER AS THE
BEST ELEVATED INSTABILITY AS ALREADY PUSHED EAST OF THE CWA.  AS FOR
THE FRONT...IT WAS MOVING ACROSS LAKE MICHIGAN AS OF 03Z AND WAS IS
STILL ON PACE TO CUT ACROSS THE CWA BETWEEN 05Z AND 09Z.  WINDS WILL
INCREASE SHARPLY AS THE FRONT PASSES AND THESE WINDS WILL REMAIN
STRONG INTO SUNDAY.  SO HAVE LEFT THE WIND ADVISORY INTACT.

AS COLDER AIR ADVECTS INTO THE CWA...THE LINGERING PCPN WILL TURN TO
SNOW. WE DON/T EXPECT MUCH IN THE WAY OF ACCUMS...BUT WHAT THERE IS
OF IT WILL BE WIND WHIPPED. VISIBILITIES WILL LIKELY FALL TO A MILE
OR BELOW SUNDAY MORNING. THE COLD AIR WILL ALSO FREEZE THE STANDING
WATER. THE COMBINATION OF LOWER VSBYS DUE TO BLOWING SNOW AND THE
FREEZING OF THE MELTED SNOW AND RAIN WILL LEAD TO HAZARDOUS DRIVING
CONDITIONS. AS SUCH WE ISSUED A WINTER WX ADVISORY FOR THE WRN CWA
SUNDAY MORNING.

THERE IS A BRIEF SHOT OF ARCTIC AIR BEHIND THE COLD FRONT BUT LAKE
EFFECT SHSN SHOULD BE GREATLY DIMINISHED DUE TO THE VERY STRONG
WINDS OVER THE LAKE. DRY WX EXPECTED SUNDAY NIGHT.

&&

.LONG TERM...(341 PM EST SAT DEC 27 2008)
(MONDAY THROUGH SATURDAY)
MID RANGE MODELS SHOWING LITTLE CONSISTENCY. THEREFORE... ONLY MADE
SMALL CHANGES TO HELP THE GRIDS BE MORE CONSISTENT WITH THE
SURROUNDING WFOS.

A COUPLE OF VERY QUICK MOVING SYSTEMS SLIDE THROUGH THE AREA IN THE
MONDAY THROUGH WEDNESDAY TIME FRAME. THE FLOW IS ZONAL... AND THE
SYSTEMS MAINLY TRAVERSE THE NORTHERN GREAT LAKES. THERE MAY BE SOME
LAKE EFFECT BY MID WEEK... AS 850MB TEMPS FALL TO AROUND -10 C.  NOT
LOOKING FOR ANYTHING TOO SIGNIFICANT IN THIS TIME FRAME.

LATE IN THE WEEK... THERE IS A MORE SIGNIFICANT SYSTEM TRYING TO
TAKE SHAPE... BUT THERE ARE GREAT MODEL INCONSISTENCIES. THE GFS
MOST RESEMBLES THE GRIDS. IT TAKES A STRONGER LOW THROUGH THE
SOUTHERN GREAT LAKES WRAPPING IN GULF MOISTURE. LEFT THE SNOW IN THE
GRIDS. OVERALL... THE PERIOD LOOKS FAIRLY CLOSE TO NORMALS IN TERMS
OF TEMPERATURES.

&&

.MARINE...(1033 PM EST SAT DEC 27 2008)
A GALE WARNING IS IN EFFECT THROUGH SUNDAY. WINDS WILL INCREASE BY
07-08Z TO GALES OF 40-45 KTS WHICH WILL RESULT IN WAVES OVER 10
FEET.

&&

.AVIATION...(655 PM EST SAT DEC 27 2008)
THE MORE ORGANIZED AREA OF PRECIPITATION IS MOVING TO THE EAST OVER
THE WESTERN TAF SITES. HAVE IFR CEILINGS... A WIND SHIFT AND MVFR
VISIBILITIES WITH THE ONSET OF THIS AREA. LOWERED VISIBILITIES FROM
FOG HAVE IMPROVED ACROSS THE FORECAST AREA AHEAD OF THIS WEATHER.
THUNDERSTORMS REMAIN A SLIGHT POSSIBILITY TONIGHT... BUT THE CHANCES
ARE SMALL ENOUGH NOT TO INCLUDE IN THE TAFS. WINDS WILL RAMP UP
TONIGHT... WITH SUSTAINED WINDS OUT OF THE SOUTHWEST AT 20-30 KNOTS
WITH GUSTS OF 35-40 KNOTS. HAVE THE PRECIPITATION ENDING AROUND
SUNRISE. VISIBILITIES AND CEILINGS WILL BECOME VFR IN THE MORNING
AND THE SKY WILL BECOME MOSTLY CLEAR. THE WINDS WILL DECREASE
THROUGH THE DAY.

&&

.HYDROLOGY...(341 PM EST SAT DEC 27 2008)
FLOOD WARNING IS IN EFFECT. SEVERAL ROADS ARE UNDER WATER. MORE RAIN
UPSTREAM WILL ONLY EXACERBATE THE SITUATION. THAT SAID...COLD AIR
MOVING INTO THE REGION SUNDAY WILL SLOW THE RUNOFF...IF NOT LOCK
MUCH OF IT UP.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
LM...GALE WARNING THROUGH SUNDAY FROM ST JOE TO MANISTEE.
MI...WIND ADVISORY ENTIRE FORECAST AREA 11 PM TONIGHT THROUGH SUNDAY.
WINTER WEATHER ADVISORY FOR WESTERN HALF OF CWA FROM 4 AM SUNDAY
THROUGH SUNDAY AFTERNOON.

&&

SYNOPSIS:     93
SHORT TERM:   93 JK
LONG TERM:    IOD
MARINE:       93 JK
AVIATION:     IOD
HYDROLOGY:    93
Hazardous weather outlook, Dec 27, 11:01 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1101 AM EST SAT DEC 27 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1101 AM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

FLOODING WILL BE A CONCERN TONIGHT AS SHOWERS CONTINUE ACROSS AREAS
THAT SEEN SUBSTANTIAL SNOW PACK MELTING. AN ADDITIONAL QUARTER TO
ONE HALF IN OF RAIN WILL BE POSSIBLE MAINLY EARLY TONIGHT. THE
ADDED RAINFALL WITH THE MELTING SNOW WILL CONTINUE TO LEAD TO LOCAL
PONDING OF WATER ON AREA ROADS AS STORM DRAINS MAY BE CLOGGED
WITH SNOW AND ICE. LOCAL SMALL CREEKS AND RIVERS MAY ALSO COME OUT
OF THEIR BANKS.

AREAS OF FOG WILL CONTINUE INTO THE WEE HOURS OF SUNDAY MORNING AND
THEN DIMINISH.  FOG WILL LIMIT VISIBILITY TO BELOW THREE QUARTERS OF
A MILE AT TIMES.

WINDS WILL INCREASE DRAMATICALLY LATE TONIGHT INTO SUNDAY. SOUTHWEST
TO WEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH GUSTS
IN EXCESS OF 45 MPH. GUSTS AROUND 50 MPH WILL BE POSSIBLE ALONG THE
LAKE MICHIGAN COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WINDS WILL CONTINUE ON SUNDAY...BEFORE TAPERING OFF BY LATE
AFTERNOON.

MUCH COLD AIR WILL ARRIVE SUNDAY MORNING LEADING TO A QUICK FREEZE
UP OF STANDING WATER.  ROADWAYS COULD ALSO FREEZE.  LIGHT SNOW IS
EXPECTED BY EARLY SUNDAY MORNING.  ONE TO TWO INCHES OF SNOW WILL BE
POSSIBLE INTO SUNDAY AFTERNOON MAINLY ALONG AND WEST OF U.S. 131.
SIGNIFICANT BLOWING AND DRIFTING SNOW CAN ALSO BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ844>849-281100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1101 AM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS WILL REACH GALE FORCE LATE TONIGHT WHICH WILL BUILD WAVES TO
AROUND 10 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WINDS AND WAVES WILL CONTINUE ON LAKE MICHIGAN SUNDAY MAKING
BOATING HAZARDOUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

JK

In the hours before

Local storm report, Dec 27, 9:09 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
909 PM EST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLOOD            5 W ROTHBURY            43.51N 86.45W
12/27/2008                   OCEANA             MI   COUNTY OFFICIAL

            NORTH BRANCH OF FLOWER CREEK HAD ABOUT 6 INCHES OF WATER
            OVERFLOWING ONTO ROADWAY. WATER HAD SUBSIDED AS OF 830 PM

0845 PM     FLOOD            SCOTTVILLE              43.95N 86.28W
12/27/2008                   MASON              MI   COUNTY OFFICIAL

            STANDING WATER ACROSS APPROXIMATELY TEN ROADS ACROSS
            MASON COUNTY. NO ROADS WERE BLOCKED OFF AS OF 845 PM

0845 PM     FLOOD            SHELBY                  43.60N 86.37W
12/27/2008                   OCEANA             MI   COUNTY OFFICIAL

            STANDING WATER ACROSS A COUPLE OF ROADS. AS OF 845 PM
            THESE ROADS WERE NOT BLOCKED OFF

&&

JK
Local storm report, Dec 27, 9:20 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
920 PM EST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLOOD            3 W STANWOOD            43.58N 85.51W
12/27/2008                   MECOSTA            MI   COUNTY OFFICIAL

            BASEMENT COLLAPSED ON OLD STATE ROAD ALONG MUSKEGON RIVER

&&

JK
Local storm report, Dec 27, 9:28 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
928 PM EST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLOOD            4 W BRIDGETON           43.35N 86.02W
12/27/2008                   NEWAYGO            MI   COUNTY OFFICIAL

            BROOKS CREEK WAS OUT OF ITS BANKS. WATER ACROSS 112TH
            STREET

&&

JK
Local storm report, Dec 27, 9:36 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
936 PM EST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       8 E GRANT               43.33N 85.65W
12/27/2008  M1.50 INCH       NEWAYGO            MI   TRAINED SPOTTER

            RAIN SINCE 8 AM 0.75 INCH. TOTAL STORM RAIN 1.50

&&

JK
Local storm report, Dec 27, 9:55 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLOOD            4 WSW BANGOR            42.30N 86.19W
12/27/2008                   VAN BUREN          MI   COUNTY OFFICIAL

            FLOODING REPORTED ON 66TH ST JUST NORTH OF 34TH AVE.
            FLOODING IS REPORTED COUNTY WIDE. THERE ARE 19 ROADS
            REPORTED TO HAVE WATER ON THEM AND 6 ROADS ARE COMPLETELY
            CLOSED IN SPOTS.

0902 PM     FLOOD            4 E MIDDLEVILLE         42.72N 85.39W
12/27/2008                   BARRY              MI   COUNTY OFFICIAL

            FLOODING WAS REPORTED ON SOLOMON RD NEAR JOHNSON RD.
            FLOODED ROADS HAVE BEEN REPORTED COUNTY WIDE ACCORDING TO
            CENTRAL DISPATCH.

0910 PM     FLOOD            4 SSW LEE CENTER        42.35N 84.92W
12/27/2008                   CALHOUN            MI   COUNTY OFFICIAL

            FLOODING WAS REPORTED OVER N DRIVE NORTHWEST OF MARENGO
            EARLY THIS AFTERNOON. FLOODING WAS ALSO REPORTED OVER D
            DRIVE NEAR SONOMA EARLY THIS AFTERNOON. CENTRAL DISPATCH
            REPORTS NO WASHED OUT ROADS AS OF TONIGHT.

0915 PM     FLOOD            2 SW LITTLE VENICE      42.65N 84.98W
12/27/2008                   EATON              MI   COUNTY OFFICIAL

            N SHAYTOWN RD BETWEEN BRICK HWY AND ALLEGAN RD IS
            FLOODED. NUMEROUS REPORTS OF WASHED OUT ROADWAYS ARE
            OCCURRING ACCORDING TO CENTRAL DISPATCH. THESE REPORTS
            ARE SINCE THIS EVENING.

&&

HOVING
Local storm report, Dec 27, 9:58 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 PM EST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     FLOOD            MOUNT PLEASANT          43.60N 84.78W
12/27/2008                   ISABELLA           MI   COUNTY OFFICIAL

            WATER PONDING ON SOME ROADS THROUGHOUT ISABELLA COUNTY
            BUT NO WASHOUTS OR ROAD CLOSURES REPORTED.

0918 PM     FLOOD            STANTON                 43.29N 85.08W
12/27/2008                   MONTCALM           MI   COUNTY OFFICIAL

            STANDING WATER COVERING SOME ROADS THROUGHOUT MONTCALM
            COUNTY BUT STILL PASSABLE. NO ROAD CLOSURES OR WASHOUTS
            REPORTED.

0920 PM     FLOOD            ST. JOHNS               43.00N 84.56W
12/27/2008                   CLINTON            MI   COUNTY OFFICIAL

            SIX ROADS IN CLINTON COUNTY COVERED WITH WATER BUT STILL
            PASSABLE. NO ROAD CLOSURES OR WASHOUTS REPORTED.

0920 PM     FLOOD            ALMA                    43.38N 84.65W
12/27/2008                   GRATIOT            MI   COUNTY OFFICIAL

            WATER OVER SOME ROADS IN GRATIOT COUNTY BUT STILL
            PASSABLE. NO ROAD CLOSURES OR WASHOUTS REPORTED.

0929 PM     FLOOD            MUSKEGON                43.23N 86.26W
12/27/2008                   MUSKEGON           MI   COUNTY OFFICIAL

            STANDING WATER COVERING SOME ROADS IN MUSKEGON COUNTY. NO
            ROAD CLOSURES OR WASHOUTS REPORTED.

&&

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 11:02 PM ESTRiver Flood WarningGRRClinton6 days
Dec 27, 11:02 PM ESTRiver Flood WarningGRRBarry6 days
Dec 27, 11:02 PM ESTRiver Flood WarningGRRKent65 hr
Dec 28, 2:00 AM ESTHigh Wind WarningGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more10 hr
Dec 28, 8:06 AM ESTRiver Flood WarningGRRGratiot8 hr
Dec 28, 10:30 AM ESTRiver Flood WarningGRRIonia3 days
Dec 28, 10:30 AM ESTRiver Flood WarningGRRKent5 days
Dec 28, 10:30 AM ESTRiver Flood WarningGRRIngham54 hr
Dec 28, 11:55 AM ESTWind AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more4 hr
Dec 28, 1:29 PM ESTRiver Flood WarningGRRAllegan7 days
Dec 28, 4:23 PM ESTSmall Craft AdvisoryGRR18 hr

Nearby

River Flood Warnings in Michigan, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.